Parkinsonism-my Mum got it

Discussion in 'ARCHIVE FORUM: Support discussions' started by Sabato, Jan 15, 2007.

  1. Sabato

    Sabato Registered User

    Jan 18, 2006
    14
    Sardinia
    My Mum just been diagnosed with Parkinsonism. The nursing home called the dr as her hands had stiffened up, he is returning tomorrow & is describing some drugs to relieve it.
    Has anyone got any information on this ?
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,661
    Kent
    Hello Sabato. I don`t know much about Parkinsons but I`m sure there are many on TP who do.
    While you are waiting for replies, have you looked for factsheets.
     
  3. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    Yeah my Mum has Parkinsons. It mostly shows as a tremble in her right hand (which gets worse with stress). Also some stiffness in walking (which is made worse by arthritis).

    Mum was referred to a consultant neurolagist for a formal diagnosis.

    She was prescribed "Sinemet" which as I understand is a combination drug which increases the levels of dopamine in the brain, which in people with Parkinsons is deficient.

    But every patient will be different so the treatment will be based on the symptoms, how bad they are, the age of the person, any other medication they are taking etc etc.

    As Parkinsons is a progressive disease the treatments are not effective forever, but the specialist told us that there's a reasonable chance of keeping them under fairly good control for maybe 15-20 years (and Mum is 77).

    So Parkinsons is not so bad if you get it in old age, rather than when you're young.
     
  4. candymostdandy@

    candymostdandy@ Registered User

    May 12, 2006
    81
    west sussex
    My father lived with Parkinsons for some 15 years, he died 3 years ago at the age of 81.

    It does affect people differently but with medication in dad's case and by keeping active it was only in the last few years of his life that it became difficult.

    Dad's tremble was controlled by the drugs, but his joints stiffened, and he tended to shuffle, also speech became very difficult.

    I don't know what's worse, dad with parkisons who until almost to the end was aware of his failing body or mum with Alzheimers who thinks there's nothing wrong with her.....
     
  5. Michael E

    Michael E Registered User

    Apr 14, 2005
    618
    Male
    Ronda Spain
    Monique was displaying 'parkinsonian' symptoms' for some time last year with trembling hands and 'locked' hands bad coordination etc ... Not all the time but occasionally.........

    On the last visit to the Neurologist she 'happened' to display those symptoms, perhaps the stress of the visit. He did not like it and felt it was due to the particular medication TRIPINAL. Apparently some of the more powerful drugs can cause 'parkinsonian' symptoms.... There has been a slow change over to the new drug Equinal and now the Parkinson symptoms have disappeared.... The downside is that she was much 'Happier' or rather less scared and frightened on Tripinal.... I would rather be happy with the shakes than unhappy without them - I think - who knows... All that is just for what it's worth - I think the drugs can produce quite powerful side effects................................

    Michael
     
  6. Kath TN

    Kath TN Registered User

    May 5, 2006
    32
    Parknsonism

    Hi

    My dad has had PD for about 20 years (he's 79 now) and has been on Sinemet all that time. He was diagnosed with Vascular Dementia about 7 years ago but since the death of my brother and my mum in 2005 has become steadily worse.

    He went into residential care in November 2006 but in December developed extreme paranoia and was admitted to an EMI hospital. He is still there and is due to have MRI scan next Wednesday (but there is a tummy bug on the ward that he is on and if it's still present next week they won't let him go to the general hospital for his scan for fear of cross contamination - although he hasn't got the bug!) because they think he might have a bleed on the brain. If it's not a bleed on the brain it is probably Parkinson's related paranoia - if so they will need to change the Sinemet - problem is if they treat the paranoia then the physical symptons will worsen i.e. shakes, stiffness, difficulty chewing and swallowing. But then again the paranoia could be part of the Vascular Dementia - the doctors aren't sure and are going through a process of elimination.

    I don't want to alarm you unnecessarily but suddenly both conditions are worsening and it's difficult to handle. Forewarned is forearmed!
     
  7. MrsP

    MrsP Registered User

    Mar 19, 2005
    115
    Hi Sabato

    Parkinsonism is normally diagnosed after a trial on Parkinson's medication, as it is similar to, but not the same thing as, Parkinson's Disease. It may be that the medication reduces the stiffness in her hands, but sometimes the medication for PD does not help with Parkinsonism. I'm sure the PD Society will have loads of info.

    Love Kate x.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.